Analgesic overuse headache

Analgesic overuse headache

Nitin K Sethi, MD

Assistant Professor of Neurology

New York-Presbyterian Hospital

Weill Cornell Medical Center

New York, NY 10065

 

Recently I saw a patient in the hospital who had complaint of constant severe daily headaches. She was a 34-year-old otherwise healthy African American woman who first developed headaches at the age of 15. At that time she used to get throbbing hemicranial (one half of the head) headaches which were accompanied by nausea. At times she used to throw up if the headache was particularly bad. During the headache episode she complained of light sensitivity (bright lights bothered her, we refer to this as photophobia) perferring to lie in a quiet dark room. Sleep usually aborted her headache attack. She was correctly diagnosed as suffering from common migraine (this is migraine which is not associated with aura) and treated with Inderal (propanolol-a beta blocker). Later she started using Imitrex (a triptan) whenever she had an acute migraine attack. Around the age of 18, she developed pelvic inflammatory disease for which she started using ibuprofen.

At the time of her current presentation, she said her headache character had changed. Now instead of having episodic migraine attacks, she had a headache “all the time”. She was taking 4-6 pills of ibuprofen a day and 8 to 10 Imitrex pills a month.

This brings us to the topic under discussion “analgesic overuse headaches” also at times referred to as “medication overuse headaches”. Research has shown that about 1% of the general population experiences medication overuse headache and the condition is thought to occur due to an interaction between a therapeutic agent (in this case an analgesic) used excessively by a suspectible patient.

The overuse of anti-migraine drugs and analgesics gives rise to a mixed picture of migraine-type and tension-type headaches that occur at least 15 days a month. Patients start taking more and more analgesics to treat the headache and this sets up a vicious cycle of headache-analgesic-headache-analgesic.

Chronic daily headaches due to overuse of analgesics are particularly difficut to treat.  Analgesics are discontinued (some patients of course have worsening of their headache during this time). To keep headaches under check during this time (when the analgesics have been discontinued), the doctor may prescribe a low dose tricyclic antidepressant such as Elavil (amitriptyline). The headache usually resolves or reverts to its previous pattern within two months after discontinuation of the drug (analgesic).

Advertisements

5 thoughts on “Analgesic overuse headache

  1. Hello All;
    I just ran across this post a couple of hours ago and it blew my mind. Currently; I am 33 years old and have had headaches for the past 18 years (since I was 15). I am desperate to find some relief. These headaches have totally taken over my life… My family and I have been searching for an answer for the past 5 or so years with very little success.

    After thinking back and trying to put a finger on what could have triggered these headaches there is only one incident that my family and I can semi-relate the cause of the headaches to. When I was 15 years old I had a motorcycle accident which caused some fairly traumatic head damage. I was unconscious for about 60 hours (2.5 days) then when I did come to I had a knot on my forehead the size of a grapefruit/softball. I stayed in intensive care in the hospital for 3 days and hospitalized for 2 weeks. Literally; when I would look up to the sky; it was like I had a baseball cap on. The doctors would not allow me to see a mirror at the time because they said that it could cause major depression and slow the healing process. I have been told that the entire left side of my face looked like raw bacon. After approximately 2.5 months out of school I was able to return to school in some sort of a normal fashion. They ran many test (MRIs, CAT scans) during the time I was in the hospital to check to make sure that I did not have any brain damage. As a result, my family and I were told that I would be fine after all the swelling was gone. I also had to have teeth implants to replace the teeth that were broken out by the crash.

    As time went on, still in high-school… I found myself taking more and more Anacin, BCs and any other over the counter medication that would somewhat take the edge off of the pain. I went on through high school with the continuous headache. We went to the eye doctor to see if the headaches could be caused by strain caused by reading. My vision was good, but they gave me a set of glasses to try and ease reading and maybe reduce the headaches that I was experiencing without any success.

    After high school I went on to college and received degrees in Mechanical & Electrical Engineering (3.8 GPA). While in college the headaches stayed with me… And that is when I began to experiment with narcotic medications which really worked miracles for me. I was pain free. Wow; was that a great feeling. After graduation, I worked for a company as a Design Engineer in which I excelled to be the Lead-Designer of the Heavy Machinery that we Designed & Manufactured. After about 7 years of heavily relying on the Narcotic Medications (up to about 8-10 80mg Oxy’s a day) they started not to work any more. My body had built up such a tolerance to the drugs that the Docs were afraid for me to take any more. And… I was sick of waking up every morning with the withdrawal symptoms of going 6-8 hours sleeping and not taking the pain meds. Therefore, I was forced to stop. AND Let ME tell you that was no easy task. I was told by the Neurologist that my headaches were called rebound headaches and would go away if I stopped taking the Meds.

    Therefore; It has now been 4 years without the High-Power drugs. And I have been going down hill ever since. I have a headache every single day that has totally disabled me in all aspects of my life. I ended up loosing my job (the love of my life)… And still to this day I have not had anyone (docs included) that can tell me why my head still hurts. It has me so depressed and I just feel hopeless. I really do not know what to do.

    SOS Help!!!
    And; thanks for taking the time to listen to all my complaining. I am just desperately searching for a solution or something that I can actually ease the pain just a bit.

    Kind Regards,
    G

  2. Thank you for writing in Gatorbit. Your history is long and complicated. I am sorry that you have suffered so much physically and mentally during this long battle. I have only one advise to you-find a doctor, someone willing to spend time with you going over your history, develop a trusting relationship with him or her and let them help you out.
    Personal Regards,
    Nitin Sethi, MD

  3. I have a remarkable close story to Gatorbit.

    -Head injury from bike accident
    -Complete Anterograde Amnesia for about a week (Associated with to much ADH in my system)
    -Almost Continuous headache from that point that can become very severe

    I currently am starting some narcotics as the pain is severe enough as to prohibit function in society. Doctors haven’t looked too deep into the issue besides wanting to prescribe SSRIs which would do a decent job of covering up the problem without touching the source.

    Blood test just came back with a low Urea Nitrogen level, an electrolyte. When I was originally in the hospital to much ADH caused low sodium. ADH also increases uptake of Urea Nitrogen. Could this be related? As my headaches have become remarkably worse in the past two weeks. I Also have a low body temperature as low as 96 at times.

    Any Help?

    1. Dear Wachtler,
      thank you for writing in. I shall not give an opinion since I have limited knowledge about what plagues you and have not examined you. The cause for most chronic daily headaches can be found if a diligent history is taken. Have you seen a headache specialist?

      Personal Regards,
      Nitin Sethi, MD

  4. Dear Jane,
    thank you for writing in. I am glad you found the information useful.

    Personal Regards,
    Nitin Sethi, MD

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s